GEORGETOWN, Texas (KXAN)) — The family of Layton Ivins is speaking out after losing the teen to an alleged case of fentanyl poisoning last month.
Cody Ivins, Layton’s father, said the Williamson County Sheriff’s Office is investigating his son’s death. While no cause of death has yet been shared, he said contaminated or counterfeit substances containing fentanyl are what lead to the loss of the teen.
“I wake up every day and have to remind myself that he’s not here,” Ivins said.
Ivins said he was just a teen when Layton entered his life. Sadly, the child he said was bright, musical and affectionate won’t have the same chance to grow up.
“I’ve known him since I was a kid. It’s always just been me, Layton, and his little brother. Almost like a tripod together,” Ivins said.
He said what he can share about his son’s passing is limited, but said it was unintentional and the first time his son tried a substance with fentanyl.
Now Cody is teaching other parents about drugs like Narcan which can stop an opioid overdose until medical attention is received.
He said information needs to be spread to students directly through school programs and assemblies.
His loss is all too-real proof that fentanyl-related deaths can happen anytime and anywhere.
“It’s going to continue to happen if it’s not talked about and people aren’t conscious, and people aren’t prepared,” Ivins said.
How to prevent opioid overdoses
Dr. Jessica Cance is a substance researcher with RTI International which studies substance trends, prevention and harm reduction.
She is also a parent in Leander who has delivered addresses on harm-reduction practices in neighboring school districts including Georgetown ISD.
Cance said right now, it’s riskier than ever to try certain illicit substances with the super-strong opioid fentanyl contaminating others.
“It really is true that you could use a drug once and if it’s mixed with fentanyl that you don’t know about, you really could experience an overdose,” Cance said.
Cance said prescription pills that look like oxycodone, hydrocodone and Xanax can often appear to be the name brand drug but actually be a mix of a variety of ingredients, one of the most dangerous being fentanyl.
As fentanyl-testing strips are still illegal in the state of Texas, Cance recommends families carry naloxone, known by the name brand Narcan. It’s a nasal spray that stops opioid overdose symptoms from progressing and gives its user enough time to get medical attention.
How to get naloxone
With an outstanding nationwide prescription for naloxone in place, it can be picked up at any pharmacy.
Dr. Cance ahead of her interview with KXAN did so just hours before.
“I went to the counter, asked them if they had Narcan — they filled it. I was able to just pay my health care prescription copay and walked out with two doses,” said Cance.
Naloxone has become available for free as well.
The University of Texas at San Antonio’s School of Nursing is one agency distributing the life-saving drug through an online form.
Organizations like the Texas Harm Reduction Alliance are directing people to MoreNarcanPlease.com to receive naloxone.